An opioid overdose is a serious condition requiring a quick response. Knowing the symptoms and correct response can mean the difference in life and death.
The biggest risk in an overdose comes from a lack of oxygen. Due to its effects, opioids simply cause the brain to forget to breathe.
Respiratory failure can be observed by changes in breathing patterns. Shallow, or slow breathing, is an indication of an overdose. Opioids slow the central nervous system, challenging the ability to breathe. Due to respiratory failure, the victim can nod off or completely lose consciousness. The victim may even stop breathing entirely, thus disclosing the main danger in an opioid overdose.
The effects opioids have on the nervous system slow the heart rate as well as respiratory. An abnormal rate may reveal that the victim is overdosing.
Odd breathing patterns
An abnormal breathing pattern may be an indication of an overdose. It is portrayed through the person’s snoring and erratic breaths. Abnormal gurgling sounds also indicate an overdose is underway. The cause is a partial blockage in the airway.
Hallucinations are not unusual when the victim becomes disoriented. The occurrence is caused by changes in brain chemistry resulting in their perception to be off.
Skin color variations should be noted. The lack of oxygen will cause a bluish or pale skin tone and varies depending on their normal complexion. The effects are most noticeable in the fingers, toes, and lips.
Unresponsive or pinpoint pupils
Heroin affects muscle control. A victim may be unresponsive to stimuli or have unresponsive pupils.
Time to act
Helping someone overdosing from heroin is dependent on knowing how to respond. Knowing the symptoms will present the correct response. Once a patron has suspicion of an overdose happening, acting quickly may save a life. If there is any suspicion of an overdose, a person should not be left alone. Rarely do opioids kill their victim quickly, and too often, people die when they could have been saved.
Obviously, call 911 and be prepared to adhere to the operator’s instructions. The victim will need reassurance that help is coming. If they can remain alert, they will better control their breathing and functions. For someone who has vomited, they will need to be turned on their side to prevent their airway from being blocked.
Once emergency crews arrive, questions pertaining to the situation will arise for treatment purposes. It is likely they will administer a reversal drug called NARCAN. Provided in a proper manner, this drug counters the harmful effects of an opioid overdose.
Post excessive drug use
Opioids require a higher dosage, the more a person uses in order to receive the same effect. Overdoses are more common in long-term addicts, for this reason. Without treatment, the cycle will continue to diminish their health and very possibly lead to their death.
The emergency is over, yet danger lays in wait since the problem has not been fully addressed. Even though the patient is stable, now is the time to consider long-term recovery.